Wyoming, 2008

Winter Storm in Wyoming, November 12 to 13, 2008

November 12 to 13, 2008 · NWS RIW · 1 event in 1 county or zone

Strong westerly flow brought moisture and gusty wind to the Teton and Gros Ventre mountain ranges of western Wyoming. Total snowfall generally ranged from five to ten inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong westerly flow brought moisture and gusty wind to the Teton and Gros Ventre mountain ranges of western Wyoming. Total snowfall generally ranged from five to ten inches. A weather station at the summit of Jackson Hole Ski Area recorded sustained west to southwest wind of 30 to 40 mph for about 16 hours beginning Wednesday evening, November 12. The same station recorded a peak gust to 77 mph at 0700MST on November 13 with frequent gusts of 55 to 65 mph throughout the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 12, 3:12 AM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Nov 12, 3:12 AM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
312 AM MST WED NOV 12 2008

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

00Z GFS AND NAM SHOWING POWERFUL WEST TO NORTHWEST FLOW ALOFT
AHEAD OF A DEEP UPPER LOW TO THE NORTH OVER CENTRAL ALBERTA. BOTH
SHORT TERM MODELS AND THE ECMWF INDICATE MODERATE TO STRONG
ISENTROPIC LIFT WEST OF THE DIVIDE TODAY AND IMPRESSIVE AVAILABLE
MOISTURE WITH 3 TO 4 G/KG SPECIFIC HUMIDITY AT 295 K. ADDITIONAL
LIFT ACROSS WESTERN WY WILL BE PROVIDED BY EMBEDDED VORT MAXIMA
MOVING THROUGH THE FAST FLOW ALOFT. WARM ADVECTION ALOFT WILL
CAUSE SNOW LEVELS TO RISE FROM 6500 FEET TO AROUND 7500 FEET TODAY.
COMBINATION OF ISENTROPIC LIFT...VORT MAXIMA AND ABUNDANT MOISTURE
WILL BRING PERIODS OF MODERATE TO OCCASIONALLY HEAVY SNOW TO THE
HIGHER ELEVATIONS OF WESTERN WY AND THE WIND RIVER
MOUNTAINS...WHERE WINTER WEATHER ADVISORIES HAVE BEEN UPGRADED TO
WINTER STORM WARNINGS DUE TO SIGNIFICANT SNOWFALL AND HIGH WINDS.
TO THE EAST OF THE DIVIDE TODAY...STRONG WEST TO EAST PRESSURE
GRADIENT WILL GENERATE BREEZY TO WINDY DOWNSLOPING WINDS WHICH
WILL ALLOW HIGH TEMPERATURES TO BE 10 TO 15 F ABOVE NORMAL. A
DECREASE IN ISENTROPIC LIFT THIS EVENING WILL CAUSE SNOWFALL OVER
THE WESTERN MOUNTAINS AND WIND RIVER RANGE TO LIGHTEN UP
SLIGHTLY...BUT A STRONGER SHORTWAVE MOVING ACROSS WESTERN MT INTO
WESTERN WY LATE TONIGHT AND THURSDAY MORNING ACCOMPANIED BY
STRONGER ISENTROPIC LIFT AND ANOTHER SURGE OF PACIFIC MOISTURE
WILL PRODUCE MODERATE TO HEAVY SNOWFALL THROUGH 18Z THURSDAY. WILL
RUN WINTER STORM WARNINGS THROUGH 18Z...EVEN THOUGH STRONG COLD
FRONT MOVING THROUGH THURSDAY AFTERNOON WILL ALLOW SNOW SHOWERS TO
CONTINUE ACROSS THE WESTERN MOUNTAINS AND WIND RIVER RANGE WITH
LIGHTER ACCUMULATIONS OF SNOW. STRONG H7 WINDS AHEAD OF THE COLD
FRONT LATE THIS AFTERNOON AND TONIGHT WILL CROSS THE ABSAROKA. 30
TO 45 KT H7 WINDS PERPENDICULAR TO THE HIGHER PEAKS OF THE ABSAROKA
WILL GENERATE MOUNTAIN WAVES PER TIME/HEIGHT CROSS SECTIONS WITH
50 TO 60 KT WIND GUSTS POSSIBLE IN THE CODY FOOTHILLS LATE THIS
AFTERNOON THROUGH TONIGHT. HAVE ISSUED A HIGH WIND WATCH FOR THE
CODY FOOTHILLS FOR THIS PERIOD OF TIME WITH THE MOST LIKELY TIME
PERIOD FOR SEVERE WIND GUSTS BETWEEN 00Z THURSDAY AND 06Z THURSDAY
WHEN CROSS SECTIONS SHOW THE GREATEST POSSIBILITY OF BREAKING
MOUNTAIN WAVES. TIGHT PRESSURE GRADIENT WILL DEVELOP ACROSS
PORTIONS OF SOUTHERN WY TONIGHT...AND HAVE ISSUED A HIGH WIND
WATCH FOR EASTERN SWEETWATER COUNTY FROM 11 PM TONIGHT THROUGH 5
PM THURSDAY. MODELS ARE SHOWING H7 WINDS BETWEEN 45 AND 60 KT
ACROSS EASTERN SWEETWATER COUNTY LATE TONIGHT THROUGH LATE
THURSDAY AFTERNOON. THESE HIGHER WINDS MAY BE FORCED TO THE
SURFACE...AS THE RIGHT EXIT REGION OF A 160+ KT H25 JET DIVES
SOUTHEASTWARD FROM NORTHWESTERN WY INTO SOUTHERN WY EARLY THURSDAY
MORNING AND THURSDAY.

UPSLOPE FLOW AND SUFFICIENT MOISTURE IN NORTH TO NORTHWEST FLOW
ALOFT THURSDAY AND THURSDAY NIGHT WILL ALLOW SNOW SHOWERS TO
CONTINUE ACROSS THE HIGHER ELEVATIONS OF NORTHWEST WY AND IN THE
BIGHORN MOUNTAINS. STRONG CAA BEHIND THE COLD FRONT WILL
STRENGTHEN ACROSS WY THURSDAY NIGHT...AND WINDY CONDITIONS ARE
EXPECTED IN THE BIGHORN MOUNTAINS AND IN JOHNSON COUNTY WITH NORTH
WINDS AND STRONG SUBSIDENCE BEHIND THE COLD FRONT. CLEARING SKIES
AND COLDER MORE SEASONABLE TEMPERATURES ARE EXPECTED FRIDAY AND
FRIDAY NIGHT...AS CAA GRADUALLY SUBSIDES AND LARGE HIGH PRESSURE
AT THE SURFACE AND ALOFT BUILDS INTO WY FROM THE WEST.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
ECMWF AND GFS 00Z RUNS AND GEFS IN GOOD AGREEMENT THROUGH THE
WEEKEND WITH RIDGE OVER THE WEST COAST AND DEEP TROUGH OVER THE
EASTERN U.S. CLIPPER DIVES INTO NORTHERN PLAINS INTO BACKSIDE OF
EASTERN TROUGH SATURDAY NIGHT AND SUNDAY...PUSHING A BACKDOOR COLD
FRONT INTO EASTERN WYOMING SUNDAY. ECMWF STRONGER AND FASTER WITH
FRONT THAN GFS ACROSS NORTHEAST WYOMING. FORECAST DRY SATURDAY
WITH ABOVE NORMAL TEMPERATURES WITH LOW POPS ACROSS NORTHERN
MOUNTAINS SUNDAY. FORECAST KEEPS TEMPERATURES ON MILD SIDE SUNDAY
WITH GOOD MIXING AND WILL WAIT ANOTHER RUN CYCLE OR TWO TO SEE IF
MODELS CAN RESOLVE DIFFERENCES ON STRENGTH OF FRONT. USUALLY GFS
HAS A COLD BIAS WITH CLIPPERS SO SOME WEIGHT GIVEN TO ITS KEEPING
COOLER AIR FURTHER EAST. MODELS THEN IN GENERAL AGREEMENT WITH
TROUGH AMPLIFYING NEAR 140-150W MONDAY AND TUESDAY AND
DEAMPLIFICATION OF PATTERN...RIDGE OVER WESTERN U.S./TROUGH OVER
THE EAST. HOWEVER SIGNIFICANT DIFFERENCES REMAIN IN ENERGY
TRAVELING THROUGH THIS MORE PROGRESSIVE FLOW. FORECAST KEEPS LOW
POPS OVER THE WEST WITH DRY CONDITIONS OVER CENTRAL
WYOMING...AND ABOVE NORMAL TEMPERATURES.

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL EAST OF THE CONTINENTAL DIVIDE TODAY
INTO THIS EVENING. IT WILL BE WINDY WITH 20 TO 30 KNOTS IN PARTS OF
CENTRAL AND SOUTHERN WY. ONLY ISOLATED SHOWERS WILL OCCUR TODAY EAST
OF THE DIVIDE. IN THE WEST...RAIN AND SNOW WILL PREVAIL TODAY WITH
MVFR TO IFR CONDITIONS EXPECTED. FOR KBPI AND KPNA
AIRPORTS...CONDITIONS WILL VARY FROM VFR TO MVFR TODAY DUE TO
PASSING SHOWERS AND LOWER CLOUDS.

&&

.FIRE WEATHER...

STRONG FLOW OF MOISTURE WILL CONTINUE ACROSS WESTERN WY TODAY
THROUGH AROUND MIDDAY THURSDAY WITH VERY HIGH CHANCES OF WETTING
PRECIPITATION WEST OF THE DIVIDE AND ACROSS THE WIND RIVER
MOUNTAINS. PRECIPITATION WEST OF THE DIVIDE WILL BE ACCOMPANIED BY
STRONG WINDS WITH GUSTS UP TO 70 MPH IN THE HIGHER ELEVATIONS.
WINTER STORM WARNING ARE IN EFFECT FOR THE NORTHWEST MOUNTAINS AND
THE WIND RIVER RANGE TODAY THROUGH LATE MORNING THURSDAY. ABOVE
NORMAL DAYTIME TEMPERATURES AND DRY WEATHER IS EXPECTED TODAY EAST
OF THE DIVIDE TODAY. VERY WINDY CONDITIONS ARE EXPECTED IN THE CODY
FOOTHILLS LATE THIS AFTERNOON AND TONIGHT AND IN EASTERN
SWEETWATER COUNTY TONIGHT AND THURSDAY. WINDS WILL BE STRONG
ACROSS MOST OF WYOMING THURSDAY AHEAD OF AN APPROACHING COLD
FRONT. A COLD FRONT WILL MOVE ACROSS NORTHERN WYOMING THURSDAY
AFTERNOON AND THE REMAINDER OF WYOMING THURSDAY NIGHT...BRINGING
MUCH COLDER WEATHER TO THE STATE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 11 AM MST THURSDAY FOR WYZ001-002-012-
014-015.

HIGH WIND WATCH FROM THIS EVENING THROUGH THURSDAY AFTERNOON FOR
WYZ030.

HIGH WIND WATCH FROM THIS AFTERNOON THROUGH LATE TONIGHT FOR
WYZ003.

&&

SHORT TERM...SMITH
LONG TERM...AEM
AVIATION...AR
FIRE WEATHER...SMITH
Hazardous weather outlook, Nov 12, 5:00 AM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST WED NOV 12 2008

WYZ001>020-022>030-131200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST WED NOV 12 2008

...WINTER STORM WARNING FOR THE MOUNTAINS OF NORTHWESTERN WYOMING
AND THE WIND RIVER MOUNTAINS TODAY THROUGH LATE THURSDAY MORNING...

...HIGH WIND WATCH FOR THE CODY FOOTHILLS LATE THIS AFTERNOON
AND TONIGHT...

...HIGH WINDS WATCH FOR EASTERN SWEETWATER COUNTY LATE TONIGHT
THROUGH LATE THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MOIST FLOW OF PACIFIC MOISTURE WILL MOVE ACROSS NORTHWESTERN
WYOMING AND THE WIND RIVER MOUNTAINS TODAY THROUGH LATE THURSDAY
MORNING BRINGING SIGNIFICANT SNOWFALL TO THESE AREAS. THERE IS A
WINTER STORM WARNING IN EFFECT THROUGH LATE THURSDAY MORNING FOR
THESE AREAS. DRIVING ACROSS THE MOUNTAIN PASSES OF NORTHWESTERN
WYOMING AND THE WIND RIVER RANGE MAY BECOME TREACHEROUS WITH SNOW
COVERED ROADS AND VISIBILITIES REDUCED TO NEAR ZERO AT TIMES IN
BLOWING AND DRIFTING SNOW. WINDS GUSTS TO BETWEEN 60 AND 70 MPH
WILL BE POSSIBLE...ESPECIALLY IN THE HIGHEST ELEVATIONS TODAY
AND TONIGHT. TRAVEL WILL BECOME TREACHEROUS.

HIGH WINDS WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT ACROSS
THE CODY FOOTHILLS AND LATE THIS EVENING AND TONIGHT IN EASTERN
SWEETWATER COUNTY. WEST WINDS WILL HAVE THE POTENTIAL TO GUSTS TO
BETWEEN 60 AND 70 MPH IN THE CODY FOOTHILLS AND TO BETWEEN 55 AND 65
MPH IN EASTERN SWEETWATER COUNTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

SNOW WILL CONTINUE ACROSS THE NORTHWESTERN MOUNTAINS AND
THE WIND RIVER MOUNTAINS THROUGH LATE THURSDAY MORNING ALONG WITH
STRONG AND GUSTY NORTHWEST WINDS WHICH WILL REDUCE VISIBILITY TO
NEAR ZERO AT TIMES. A WINTER STORM WARNING IS IN EFFECT FOR THESE
AREAS THROUGH LATE THURSDAY MORNING. THOSE WITH TRAVEL PLANS OR
OUTDOOR INTERESTS SHOULD PREPARE FOR DANGEROUS WINTER WEATHER.
SNOWFALL AMOUNTS WILL RANGE BETWEEN 4 AND 14 INCHES WITH
SIGNIFICANT BLOWING AND DRIFTING OF SNOW.

HIGH WINDS WILL BE POSSIBLE IN EASTERN SWEETWATER COUNTY THROUGH
LATE THURSDAY AFTERNOON WITH GUSTS UP TO 65 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS AND/OR HIGH
WIND.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
November 12, 6:00 AM MST to November 13, 12:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Mesonet
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136660.